Ugh, Prednisone going down, weight going up
AnonymousMarch 17, 2008 at 7:52 pm
Even though I am at less than half of my original dose of pred and tapering down, AND limiting my portions at meal time (trying very hard to not eat sweets/carbs), AND exercising 30-60 minutes every day, my weight is still creeping up. It appears this weight gain is a cumulative thing with me and I am not happy about it. Is this what usually happens with prednisone? I thought my weight would start to go down a little as I tapered it down. My face has lost a good bit of the puffiness, so I believe I am not retaining much in the way of fluid. So why in the world am I still gaining weight?
AnonymousMarch 20, 2008 at 7:50 am
Why in the world does pred cause such an increase in weight (belly fat in particular) and make it impossible to lose? I am eating less and exercising more than I ever did before I got sick and went on the steroids, yet my weight is still going up. So it can’t only be because the pred stimulates one’s appetite causing an increase in calories. The food cravings are really hard to ignore, but I have been doing it and here I am still gaining. Doesn’t make sense.
AnonymousMarch 20, 2008 at 10:08 am
“Coping With Prednisone” (it may work miracles, but how do you handle the side effects?) by Eugenia Zukerman and Julie R. Ingelfinger, M.D. (St. Martin’s Press)
This is the most comprehensive book I have found. While living on high steroids, I kept this book beside me at all times so that I could reference the “crazy- making” things that would come up. I find that the more info I have, the better I can cope. That’s just who I am! Thankfully, after 8 years I was able to wean off of it and have been “free” for 7 1/2yrs 🙂
Good luck to each of you.
AnonymousMarch 20, 2008 at 11:14 am
I know what you mean deem, I’m going through that myself. I can gain 8 pounds in 24 hours(all fluid) and feel like a sponge until I have to raise the mg again then it all comes off. I have the opposite effects of pred, I don’t have an appetite, I just get really thirsty and my kidneys can’t keep up so all the water goes into my tissues, where it stays. I can’t wean down successfully yet, beyond 40mg I have such a bad flare up that I loose the ground that I gained while on the 60mg dose.
Have you had your adrenal gland looked at? bloodworkup? maybe xrays to make sure there isn’t something else causing the weight gain. The adrenal gland turns down the production of cortisol while pred is taken, thats why the taper needs to be done slowly-to reengage the adrenal gland slowly. such a small organ with such a massive complex job. that will probably be my next route, especially if I can’t ween down without the problems. Take Care.
AnonymousMarch 21, 2008 at 5:29 pm
I don’t think I have much water weight. My face has lost most of the puffiness, although there’s some still there. This weight looks to be all lumpy fat deposits in my midsection and back, and to a lesser extent, upper thighs, upper arms, and butt. I think the fat is still accumulating despite my efforts.
I am going to ask my Dr. to request me an ACTH simulation test when I get down to the lower doses to see if my adrenals are okay. I wonder if that is why so many people relapse when they get down to the lower doses. Because their adrenals don’t start functioning again?
I am also really disturbed at how the pred seems to be aging my skin as well. More wrinkles, pale, sallow skin, that is very thin. My veins have become very prominent. I fear these are permanent side effects.
I feel bad even whining about this when there are folks on here facing much worse challenges. Thanks for listening.
AnonymousMarch 24, 2008 at 11:12 pm
Deem, I am struggling with withdrawel problems also. Yes, I too got a big belly. Have to buy bigger pants to accomodate it. I’ve been on for 5 years. Started at 80mg and am now at 29 – struggling to get to 27.5. I do not have the strength or energy to exercise. The pred gave me more strength, but my Doc. wants me off of it. The Doc I saw at John Hopkins also said I need to get off of it. But each little mg I give up saps my strength.
That is my whining for tonight!
All of us need to encourage each other in our efforts. 1/2 mg at a time, and by golly, we’ll make it!
You must be logged in to reply to this topic.